Hail, Blue Earth
- When
- June 8, 8:00 PM CST
- Where
- Blue Earth County, 4 mi SW of Mankato
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Torrential downpours fell from a line of thunderstorms that trained over south central Minnesota between the evening of the 8th and the pre-dawn hours of the 9th. 5 inches of rain in 8 hours caused significant flooding in Blue Earth and Nicollet counties and minor flooding in Le Sueur and Waseca counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Torrential downpours fell from a line of thunderstorms that trained over south central Minnesota between the evening of the 8th and the pre-dawn hours of the 9th. A total of 3.5 to 6.5 inches of rain in 8 hours caused significant flooding in Blue Earth and Nicollet counties and minor flooding in Le Sueur and Waseca counties. An estimated 5 percent of corn and soybean crops were lost to flooding across Blue Earth and Nicollet counties during this event. In Blue Earth County, rainfall totals included 7.05 inches in Lime Township just north of Mankato, 6.51 inches at Mankato Municipal Airport, 6.24 inches in Mankato just west of MSU, 5.7 inches five miles southwest of Lake Crystal, and 4.59 inches at South Central Technical College in Mankato. Area storm drains and culverts were unable to keep up with the deluge of rain, especially in the Mankato, Madison Lake, and Lake Crystal areas. Water backed up into retaining ponds, fields, numerous basements, roads, waterways and other low lying areas. Third Avenue in Lime Township just north of Mankato lost 30 feet of roadway after a large culvert was washed out. Saturated soil led to a mudslide on Warren Street near MSU. A retention pond at Country Club Estates in Mankato overflowed into nearby homes with walkout basements. Flooding was also reported near the hospital in hilltop Mankato. In Nicollet County, 2.5 inches was recorded in St. Peter. A portion of a 50-foot-tall hillside gave way along the southbound lanes of Highway 169 between Mankato and St. Peter around 3 AM on the 9th. This caused a foot of mud and downed vegetation to pour across all 4 lanes of the highway. The northbound side of the road remained closed through Noon on the 9th but the fear of more mudslides kept the southbound side of the highway closed through the 10th. In addition, a large mudslide which included trees and vegetation from a steep hillside occurred along Lake Street in North Mankato on the 10th. A retention pond near Dakota Meadows Middle School overflowed onto Howard Drive in North Mankato. Significant flooding was also reported in hilltop North Mankato and Center Street and McKinley Avenue in lower North Mankato. Two small bridges south of St. Peter were damaged by swiftly moving water. In Waseca County, 2.46 inches of rain was reported in Waseca. An estimated 5 inches of rain fell over the Janesville area. Up to 80 basements were flooded and several lawns and streets were covered by water across town. Janesville's city park and golf course were also under water. In Le Sueur County, 4.7 inches was recorded at New Prague.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 8, 3:30 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 PM CDT TUE JUN 8 2004 .DISCUSSION... A COLD FRONT STRETCHING FROM FAIRMONT TO RED WING TO EAU CLAIRE WILL MOVE VERY SLOWLY SWARD THIS EVE. WITH THE INSTABILITY ALONG BDRY WOULD NOT BE SURPRISED TO SEE SCT SHRA OR TSRA NEAR BDRY THRU THIS EVE. STRONGEST STORMS INVOF FRONT NEAR IA BORDER COULD PRODUCE HAIL. HOWEVER...STRONG TSTM THREAT HAS BEEN DECREASING LATE THIS AFT BECAUSE CLDS THAT HAVE FILLED BACK IN LATE THIS AFT IN WARMEST AREAS REDUCING AVAILABLE CAPE. MAIN PRECIP THREAT WILL COME AROUND MIDNIGHT TONIGHT. CONVECTION OVER NE NEBRASKA THIS AFT IS EXPECTED TO PUSH NE ALONG FRONT THIS EVE AND CROSS THROUGH CENTRAL AND EASTERN ZONES TONIGHT AS MCS. CAPE LINGERS ACROSS CWA WHEN SYSTEM PASSES THROUGH SO STORMS MAY PRODUCE HAIL. WIND THREAT LESS THAN LAST NIGHT BECAUSE CWA WILL BE ON COLD SIDE OF BDRY BY THEN. MCS PUSHES E OF ZONES WED MORN WHICH WILL ALLOW MOST AREAS TO DRY OUT FOR A BIT. HOWEVER SCT SHRA ISO TSRA NOT OUT OF THE QUESTION MAINLY FAR S NEAREST BDRY WITH AMT OF LOW LVL MOISTURE LINGERING. FRONT WILL STALL OVER N IA THRU THU AFT WHEN IT PUSHES NE AS A WARM FRONT FROM SW TO NE ZONES. MOISTURE AND CLDS WILL BE ON THE INCREASE AS WAA KICKS IN. BY THU EVE EXPECT SHRA AND TSTMS TO MOVE INTO SW ZONES AND GRADUALLY MAKE THEIR WAY EWARD THU NIGHT INTO FRI MORN AS UL TROF PUSHES EWARD. TROF CONTAINS SIG DYNAMICS AND TEMPS AHEAD OF IT WILL SOAR WITH STRONG LOW LEVEL JET FRI MORN SO ANOTHER PERIOD OF SEVERE WEATHER IS POSSIBLE. LONGER TERM...SATURDAY THROUGH TUESDAY...EXTENDED FORECAST SCENARIO REMAINS UNCHANGED WITH FORCING AHEAD OF A 500 MB TROUGH RESULTING IN CONVECTION FRIDAY NIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO RETURN TO SOUTH CENTRAL MINNESOTA SUNDAY IN CONJUNCTION WITH THE PASSAGE OF THIS MID TO UPPER LEVEL TROUGH. ENSEMBLE SUGGESTS SURFACE RIDGING BUILDING OVER OUR FORECAST AREA SUNDAY NIGHT INTO TUESDAY. DRY WEATHER IS ANTICIPATED DURING THE FIRST OF THE COMING WEEK WITH A SURFACE HIGH PRESSURE CENTER PREDICTED OVER CENTRAL MINNESOTA BY TUESDAY. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MARGRAF/WH NOTE...THE AWIPS IDENTIFIER FOR THE CODED CITIES FORECAST ISSUED BY THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM CCFMSP TO CCFMPX EFFECTIVE AT 1200 UTC ON JUN 15, 2004, WEATHER PERMITTING. THE WMO HEADER FOR THIS PRODUCT WILL REMAIN FPUS43 KMPX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 509 AM CDT TUE JUN 8 2004 MNZ067-069-070-074>078-082>085-091>093-WIZ015-016-023>028-091100- BARRON-BLUE EARTH-BROWN-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT- FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-PEPIN-PIERCE-RICE-RUSK- SCOTT-SIBLEY-ST CROIX-STEELE-WASECA-WATONWAN- 509 AM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM RICE LAKE WISCONSIN TO NEW ULM MINNESOTA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND ISOLATED STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POSSIBILITY OF SEVERE WEATHER ON FRIDAY...IN ASSOCIATION WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ041>045-047>066-068-073-WIZ014-091100- ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-KANABEC- KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-POLK-POPE- RAMSEY-REDWOOD-RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD- WASHINGTON-WRIGHT-YELLOW MEDICINE- 509 AM CDT TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE POSSIBILITY OF SEVERE WEATHER ON FRIDAY...IN ASSOCIATION WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJN
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL APPLETON 45.20N 96.02W
06/07/2004 0.75 INCH SWIFT MN LAW ENFORCEMENT
1217 AM TSTM WND GST CLARA CITY 44.96N 95.37W
06/08/2004 60 MPH CHIPPEWA MN LAW ENFORCEMENT
LARGE BRANCHES DOWN.
1250 AM TSTM WND DMG 5 N SPICER 45.31N 94.94W
06/08/2004 KANDIYOHI MN PUBLIC
LARGE BRANCHES DOWN
0100 AM TSTM WND DMG RAYMOND 45.02N 95.24W
06/08/2004 KANDIYOHI MN LAW ENFORCEMENT
TREE BLOWN DOWN
0108 AM HAIL 6 S LITCHFIELD 45.03N 94.53W
06/08/2004 0.75 INCH MEEKER MN LAW ENFORCEMENT
0109 AM HAIL 5 SW WATKINS 45.26N 94.48W
06/08/2004 0.88 INCH MEEKER MN TRAINED SPOTTER
0118 AM HAIL KIMBALL 45.31N 94.30W
06/08/2004 0.75 INCH STEARNS MN LAW ENFORCEMENT
0119 AM HAIL WATKINS 45.31N 94.41W
06/08/2004 0.75 INCH MEEKER MN TRAINED SPOTTER
0120 AM TSTM WND DMG ANNANDALE 45.26N 94.12W
06/08/2004 WRIGHT MN LAW ENFORCEMENT
MANY TREES DOWN OVER NORTHWEST PORTION OF THE COUNTY.
CITIES INCLUDE ANNANDALE, CLEARWATER, AND SOUTH HAVEN.
0135 AM TSTM WND GST MAPLE LAKE 45.23N 94.00W
06/08/2004 64 MPH WRIGHT MN AWOS
SIGNIFICANT TREE DAMAGE NORTH OF TOWN IN SCHROEDER PARK
AND A FEW TREES DOWN ONTO ROADS AND POWER LINES IN TOWN.
0152 AM HAIL 2 N ELK RIVER 45.36N 93.57W
06/08/2004 1.75 INCH SHERBURNE MN TRAINED SPOTTER
0253 AM HAIL 4 W ATWATER 45.14N 94.86W
06/08/2004 0.88 INCH KANDIYOHI MN LAW ENFORCEMENT
1242 PM TSTM WND GST GEORGEVILLE 45.44N 94.94W
06/08/2004 69 MPH STEARNS MN AWOS
TIME WAS ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL APPLETON 45.20N 96.02W
06/07/2004 0.75 INCH SWIFT MN LAW ENFORCEMENT
1217 AM TSTM WND GST CLARA CITY 44.96N 95.37W
06/08/2004 60 MPH CHIPPEWA MN LAW ENFORCEMENT
LARGE BRANCHES DOWN.
1242 AM TSTM WND GST GEORGEVILLE 45.44N 94.94W
06/08/2004 69 MPH STEARNS MN AWOS
TIME WAS ESTIMATED.
1250 AM TSTM WND DMG 5 N SPICER 45.31N 94.94W
06/08/2004 KANDIYOHI MN PUBLIC
LARGE BRANCHES DOWN
0100 AM TSTM WND DMG RAYMOND 45.02N 95.24W
06/08/2004 KANDIYOHI MN LAW ENFORCEMENT
TREE BLOWN DOWN
0108 AM HAIL 6 S LITCHFIELD 45.03N 94.53W
06/08/2004 0.75 INCH MEEKER MN LAW ENFORCEMENT
0109 AM HAIL 5 SW WATKINS 45.26N 94.48W
06/08/2004 0.88 INCH MEEKER MN TRAINED SPOTTER
0118 AM HAIL KIMBALL 45.31N 94.30W
06/08/2004 0.75 INCH STEARNS MN LAW ENFORCEMENT
0119 AM HAIL WATKINS 45.31N 94.41W
06/08/2004 0.75 INCH MEEKER MN TRAINED SPOTTER
0120 AM TSTM WND DMG ANNANDALE 45.26N 94.12W
06/08/2004 WRIGHT MN LAW ENFORCEMENT
MANY TREES DOWN OVER NORTHWEST PORTION OF THE COUNTY.
CITIES INCLUDE ANNANDALE, CLEARWATER, AND SOUTH HAVEN.
0135 AM TSTM WND GST MAPLE LAKE 45.23N 94.00W
06/08/2004 64 MPH WRIGHT MN AWOS
SIGNIFICANT TREE DAMAGE NORTH OF TOWN IN SCHROEDER PARK
AND A FEW TREES DOWN ONTO ROADS AND POWER LINES IN TOWN.
0152 AM HAIL 2 N ELK RIVER 45.36N 93.57W
06/08/2004 1.75 INCH SHERBURNE MN TRAINED SPOTTER
0253 AM HAIL 4 W ATWATER 45.14N 94.86W
06/08/2004 0.88 INCH KANDIYOHI MN LAW ENFORCEMENT
&&The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
4 flood, 3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.
A total of 5.4 inches of rain was recorded at Belle Plaine.
An estimated 3 to 5 inches of rain fell countywide. A total of 3.5 inches was reported in Owatonna.
A total of 3.7 inches of rain was reported in Sleepy Eye.
Several roads, basements, waterways, and low lying areas were flooded by high water and muddy debris after up to 6.5 inches of rain fell.
Several roads, including Highway 169 between Mankato and St. Peter, were deluged by mudslides and rushing water after up to 6 inches of rain fell. Numerous basements and low lying areas were also flooded.
Water remained high along waterways, low lying areas, and roads through the morning of the 9th.
Water remained high along waterways, low lying areas, and roads through the morning of the 9th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405420, 5406151, 5406152, 5406153, 5405421, 5405422, 5405425, 5405426, 5405423, 5405424.